Hail, Crow Wing
- When
- May 7, 2:24 PM CST
- Where
- Crow Wing County, Wolford
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.550, -93.970
There were thunderstorms over northeast Minnesota on May 7th. Some storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
There were thunderstorms over northeast Minnesota on May 7th. Some storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 7, 11:21 AM CST, 3 hours 3 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 1221 PM CDT WED MAY 7 2014 .UPDATE...FOR 18Z AVIATION DISCUSSION BELOW... .UPDATE... ISSUED AT 925 AM CDT WED MAY 7 2014 ONLY MINOR ADJUSTMENTS TO PREVIOUS FORECAST...MAINLY TO REFLECT CURRENT WINDS/TEMPS/RH. HAVE KEPT DRY FCST THIS MORNING INTO THE EARLY AFTERNOON...WITH RAIN/THUNDER CHANCES SPREADING EAST AND NORTH ACROSS THE FORECAST AREA THROUGH THE EVENING. MORNING MODEL RUNS CONTINUE TO SUGGEST CONVECTION DEVELOPS ALONG THE SOUTHERN CWA BORDER...NORTH OF THE WARM FRONT LATE THIS AFTERNOON...SPREADING NORTH THROUGH THE EVENING. IN ADDITION...THE LATEST HIGH RES MODELS ARE SHOWING AN AREA OF CONVECTION INITIATES ALONG THE INVERTED TROUGH THIS AFTERNOON OVER NW MINNESOTA...TRACKING EAST ACROSS THE INTL FALLS/CHIPPEWA NATL FOREST REGION LATE TODAY. && .SYNOPSIS... ISSUED AT 355 AM CDT WED MAY 7 2014 A DEVELOPING SURFACE LOW OVER NORTHEAST COLORADO...WITH A STRONG WARM FRONT DRAPED FROM IT EAST ACROSS THE KANSAS/NEBRASKA BORDER...AND THEN ACROSS THE IOWA/MISSOURI BORDER. SOUTH OF THE WARM FRONT THE AIRMASS IS VERY WARM AND UNSTABLE...WITH MID 70S TEMPS AND LOW 60S DEWPOINTS. A BROAD WARM AIR ADVECTION AREA EXTENDS WELL NORTH ACROSS MINNESOTA. AN INVERTED TROUGH EXTENDS FROM THE LOW UP ACROSS CENTRAL NEBRASKA...AND NORTH AND SOUTH DAKOTA AND UP INTO MANITOBA...WHICH ROUGHLY DELINEATES THE WESTERN FLANK OF THE WARM AIR ADVECTION ZONE. WITHIN THIS BROAD WARM AIR ADVECTION ZONE BANDS OF SHOWERS AND ISOLATED THUNDER ARE MOVING NORTHEAST ACROSS THE AREA...WITH A BAND CURRENTLY AFFECTING PARTS OF THE FORECAST AREA. COVERAGE WITHIN THE BAND IS NOT TERRIBLY HIGH AND HAVE STUCK TO CHANCE POPS OVERNIGHT AS THE BAND SLOWLY ADVECTS IN AN EAST-NORTHEAST DIRECTION...ON THE NOSE OF AN 850MB JET MAX. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 355 AM CDT WED MAY 7 2014 THE CONVERGENCE IN THE WARM AIR ADVECTION ZONE OVER THE FORECAST AREA EARLY THIS MORNING IS EXPECTED TO GRADUALLY WEAKEN AS THE 850MB JET WEAKENS IN A FEW HOURS. UNTIL THEN THOUGH...EXPECT THE BAND OF SHOWERS AND ISOLATED THUNDER TO MAINTAIN ITSELF AS IT ADVECTS EAST ACROSS THE AREA. MODELS ARE NOT PICKING UP VERY WELL ON HOW THIS IS ACTING...WITH MOST MODELS WANTING TO PUSH IT NORTH AS IT WEAKENS. HOWEVER...IT IS REMAINING ANCHORED FARTHER SOUTH AS THE LAKE ENHANCES THE LOW LEVEL INVERSION...AND THE CONVERGENCE ZONE FOR THE BOUNDARY REMAINS FARTHER SOUTH. HIGH TEMPERATURES TO GET WARMEST ACROSS THE FAR SOUTH WHERE CLOUDS EXPECTED TO CLEAR UP SOMEWHAT AND IN BEST PROXIMITY TO WARMER TEMPERATURES TO THE SOUTH. HOWEVER...ELSEWHERE THE EASTERLY FLOW OFF THE LAKE TO KEEP TEMPERATURES COOLER WITH KDLH HIGHS ONLY IN THE 40S. TONIGHT THE MAIN SHOW MOVES INTO THE AREA WITH ANOTHER ROUND OF WARM AIR ADVECTION AND CONVERGENCE IN THE 850MB LAYERS EXPECTED TO KICK OFF ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS OVER WEST CENTRAL MINNESOTA THIS AFTERNOON AND SHIFT EAST-NORTHEAST ACROSS THE AREA TONIGHT. IN FACT...WITH THE LOW LEVEL JET STRENGTHENING AGAIN TONIGHT THE SOUTHERN HALF OF THE AREA LOOKS LIKE IT WILL GET A FAIRLY STRONG AREA OF RAIN AND THUNDERSTORMS. WITH THE CLOUDS AND WARM AIR ADVECTION STILL GOING ON...EXPECT MIN TEMPS TO ONLY FALL INTO THE 40S AND LOWER 50S. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 355 AM CDT WED MAY 7 2014 A POTENT LOW PRESSURE SYSTEM WILL TRACK NEWD ACROSS THE UPPER MIDWEST THURSDAY AND EARLY FRIDAY...BRINGING IN SHOWERS AND THUNDERSTORMS WITH THE POTENTIAL FOR STRONG TO SEVERE WX AND LOCALLY HEAVY RAINFALL. A DEEP UPPER TROUGH ACROSS THE ROCKIES WED NIGHT WILL LIFT TO THE NE DURING THE DAY THURSDAY AS AN EMBEDDED S/W FORMS OVER THE DAKOTAS AND COMBINES WITH A DEEPENING SFC LOW OVER THE SRN PLAINS/MID MS VALLEY REGION. A NARROW BUT AMPLIFIED RIDGE OF HIGH PRESSURE OUT AHEAD OF THIS SYSTEM IN CONJUNCTION WITH STRONG SLY FLOW WILL USHER IN A VERY WARM AND UNSTABLE AIR MASS OVER A GOOD PORTION OF THE MIDWEST ON THURSDAY. THIS AIR MASS WILL ALSO BECOME EXCEEDINGLY MOIST WITH PWATS OVER 1 INCH. THE SFC LOW IS EXPECTED TO TRACK FROM AROUND ERN NEB TO NE MN THUR AFTERNOON THROUGH EARLY FRI MORNING. THE MOST UNSTABLE AIR WILL BE OUT AHEAD OF THE SFC LOW ACROSS IA/MN/WI...WITH THE STRONGEST CONVECTION EXPECTED IN THIS AREA AND ALONG A TRAILING COLD FRONT TO THE WEST. THE THREAT FOR THUNDERSTORMS WILL LIKELY BE OVER THE ENTIRE NORTHLAND...HOWEVER THE BEST POTENTIAL FOR SEVERE WX...INCLUDING HAIL AND DAMAGING WINDS...WILL BE ACROSS THE SRN COUNTIES ROUGHLY SOUTH OF HIGHWAY 2 THUR AFTERNOON. MODEL FORECAST CONVECTIVE PARAMETERS CONTINUE TO BE POSITIVE FOR STRONG THUNDERSTORM DEVELOPMENT...WITH ML CAPE VALUES AOA 1500 J/KG...30-40 KT OF 0-6KM BULK SHEAR...AND STEEP LOW LEVEL LAPSE RATES. THE DAY 2 CONVECTIVE OUTLOOK FROM SPC HAS PLACED A GOOD PORTION OF THE REGION IN A SLIGHT RISK OF SEVERE WX. THE OTHER THREAT WITH THIS SYSTEM WILL BE THE POTENTIAL FOR LOCALLY OR EVEN WIDESPREAD HEAVY RAINFALL. A BROAD AREA OF NRN MN/WI COULD SEE OVER AN INCH OF RAIN IN A RELATIVELY SHORT PERIOD OF TIME. THE COMBINATION OF THIS BURST OF RAINFALL COMBINED WITH NEARLY SATURATED SOIL CONDITIONS FROM RECENT SNOW MELT COULD POSE A THREAT FOR MODERATE FLOOD CONCERNS. WILL SEE COOL RAIN SHOWERS LINGER BEHIND THE FRONT ON FRIDAY AS A BRIEF PUSH OF COLD AIR MOVES THROUGH. WINDS WILL INCREASE AS WELL BEHIND THE FRONT WITH GUSTY NW WINDS EXPECTED. HIGH PRESSURE WILL BUILD IN ON SATURDAY BEFORE ANOTHER LOW PRESSURE SYSTEM LIFTS NWD THROUGH THE REGION ON SUNDAY...WITH ADDITIONAL CHANCES FOR RAIN SHOWERS. THE PATTERN BY THE BEGINNING OF NEXT WEEK BECOMES MORE CHAOTIC AND THE MODELS START TO REALLY DIVERGE IN THEIR SOLUTIONS. TEMPERATURES THROUGH THE EXTENDED PERIOD WILL BE FAIRLY MILD OVERALL. THE COOL NE WINDS OFF LAKE SUPERIOR WILL STILL BE FELT ON THURSDAY AROUND THE PERIPHERY OF THE LAKE...BUT INLAND AREAS ESPECIALLY ACROSS THE SOUTH WILL WARM INTO THE 70S. COOL CONDITIONS ON FRIDAY BEFORE A SLIGHT WARM UP ON SAT AND SUN INTO THE UPPER 50S AND 60S. ANOTHER GRADUAL COOL DOWN IS FORECAST EARLY NEXT WEEK INTO THE LOWER TO MID 50S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1218 PM CDT WED MAY 7 2014 SLOW MOVING LOW PRESSURE WILL PUSH ABUNDANT MOISTURE...INCREASING RAIN AND THUNDERSTORMS INTO THE REGION THIS PERIOD. THE TIMING AND PLACEMENT OF THE INITIAL ROUND OF CONVECTION IS QUITE DIFFICULT BASED ON THE ABSENCE OF CLEARLY DEFINED INITIATION. SHOULD SEE INITIAL ROUND MAKE ITS AWAY INTO NWRN CWA LATE TODAY...AND THEN REMAINDER OF TERMINALS TONIGHT. LATER FCSTS CAN TRY TO DELINEATE BETTER TIMING OF POTENTIALLY HEAVIER PRECIP/STRONGER TSTMS. && .PRELIMINARY POINT TEMPS/POPS... DLH 50 41 51 47 / 10 80 90 80 INL 56 43 57 44 / 40 70 80 80 BRD 59 47 64 45 / 40 80 80 70 HYR 61 50 71 52 / 30 70 80 80 ASX 51 43 63 48 / 20 80 80 80 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...SMALL CRAFT ADVISORY UNTIL 6 AM CDT THURSDAY FOR LSZ140>147. && UPDATE...GRANING AVIATION...CANNON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 314 PM CDT WED MAY 7 2014 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-082015- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 314 PM CDT WED MAY 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TONIGHT. THUNDERSTORMS WILL SPREAD ACROSS MUCH OF THE REGION THROUGH THE NIGHT. A FEW OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME STRONG TO SEVERE. THE MAIN THREAT IS FOR LARGE HAIL...GUSTY WINDS AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LINGERING SHOWERS AND THUNDERSTORMS WILL GRADUALLY DIMINISH THURSDAY MORNING. STRONG TO SEVERE THUNDERSTORMS WILL REDEVELOP THURSDAY AFTERNOON AND EVENING. THE PRIMARY THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL. IT IS POSSIBLE THAT CONDITIONS MAY DEVELOP THAT WOULD SUPPORT TORNADIC THUNDERSTORMS ALONG THE ST CROIX RIVER VALLEY AND EAST TOWARDS THE HAYWARD LAKES AREA. PLEASE STAY TUNED FOR FORECAST UPDATES AND ADDITIONAL DETAILS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER IS NOT ANTICIPATED THIS EVENING...BUT MAY BE NEEDED THURSDAY. LSZ121-140>148-082015- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 314 PM CDT WED MAY 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT GUSTY NORTHEAST WINDS WILL PRODUCE HAZARDOUS CONDITIONS FOR SMALL CRAFT ALONG PORTIONS OF THE NEARSHORE WATERS OF LAKE SUPERIOR. PLEASE REFER TO THE MARINE WEATHER MESSAGE FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. GRANING MORE INFORMATION AT: HTTP://WWW.WEATHER.GOV/DULUTH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
323 PM CDT WED MAY 7 2014
MNZ018-025-033>036-072130-
CROW WING-NORTH CASS-NORTH ITASCA-NORTHERN AITKIN-SOUTH AITKIN-SOUTH
CASS-
323 PM CDT WED MAY 7 2014
...STRONG STORMS APPROACHING THE BRAINERD LAKES REGION...
AT 323 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES WEST OF
POPLAR TO 4 MILES SOUTH OF PILLAGER...MOVING NORTHEAST AT 35 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...FREQUENT
DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
CROW WING STATE PARK... SYLVAN...
ST. MATHIAS... SAINT MATHIAS... POPLAR...
LEADER... BAXTER... BARROWS...
EAST GULL LAKE... GULL LAKE... SHEPHARD...
SOUTH LONG LAKE... NORTH LONG LAKE... LAKE SHORE...
BRAINERD...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4682 9467 4742 9466 4742 9443 4746 9442
4742 9431 4748 9409 4735 9401 4730 9392
4730 9377 4705 9378 4658 9354 4623 9372
4623 9380 4615 9381 4615 9436 4631 9439
4630 9455 4635 9472 4640 9478 4680 9480
MCLOVINThe Duluth radar (KDLH), 138 km away, was scanning. The volume nearest the first event began at 20:23 UTC.
14 hail. Local standard time, as filed.
The hail fell on Highway 210.
The hail caused large dents on cars.
Most of the hailstones ranged between pea and penny size.
The hail was earlier estimated at 1 inch in diameter.
The hail was earlier estimated at 1 inch in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517770, 517771, 517772, 517773, 517774, 517775, 517777, 517778, 517780, 517781, 517782, 517783, 517784, 517785.